Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 31, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 4, 2020, 6:24 AM CDT for Ellsworth County, Lincoln County, Russell County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2020, 6:24 AM CDT (11:24 UTC)
- Expired
- May 4, 2020, 7:00 AM CDT
- In force
- 36 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Ellsworth County, KS, Lincoln County, KS, Russell County, KS
The radar
The Grand Island radar (KUEX), 156 km from the middle of the area, began a volume at 11:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 11.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2154 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
992
WUUS53 KICT 041124
SVRICT
KSC053-105-167-041200-
/O.NEW.KICT.SV.W.0031.200504T1124Z-200504T1200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
624 AM CDT Mon May 4 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southwestern Lincoln County in central Kansas...
Northwestern Ellsworth County in central Kansas...
Eastern Russell County in central Kansas...
* Until 700 AM CDT.
* At 623 AM CDT, a severe thunderstorm was located 9 miles southwest
of Dorrance, or 10 miles southeast of Russell, moving northeast at
35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Russell, Wilson, Lucas, Sylvan Grove, Dorrance, Bunker Hill, Wilson
State Park, Wilson Lake and Russell Airport.
This includes Interstate 70 between Mile Markers 183 and 213.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3908 9861 3909 9832 3870 9832 3870 9885
3888 9891
TIME...MOT...LOC 1123Z 247DEG 31KT 3877 9874
HAIL...1.00IN
WIND...<50MPH
$$
DARMOFAL1 follow-up statement
558
WWUS53 KICT 041139
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
639 AM CDT Mon May 4 2020
KSC053-105-167-041200-
/O.CON.KICT.SV.W.0031.000000T0000Z-200504T1200Z/
Lincoln KS-Ellsworth KS-Russell KS-
639 AM CDT Mon May 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR SOUTHWESTERN LINCOLN...NORTHWESTERN ELLSWORTH AND EASTERN RUSSELL
COUNTIES...
At 639 AM CDT, a severe thunderstorm was located over Dorrance, or
near Wilson, moving northeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Russell, Wilson, Lucas, Sylvan Grove, Dorrance, Bunker Hill, Wilson
State Park, Wilson Lake and Russell Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3908 9861 3909 9832 3870 9832 3870 9869
3888 9891
TIME...MOT...LOC 1139Z 247DEG 31KT 3882 9858
HAIL...1.00IN
WIND...<50MPH
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:48 AM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, May 4, 2:48 AM CDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Wichita KS 248 AM CDT Mon May 4 2020 .SHORT TERM...(Today through Tuesday Night) Issued at 243 AM CDT Mon May 4 2020 Forecast highlights: Severe thunderstorm potential today, shower/thunderstorm chances late Wednesday night through Thursday night, high probability of below normal temperatures Thursday through early to mid next week. Similar to yesterday early morning, expecting scattered to numerous thunderstorms to eventually develop between roughly 4-7 AM across portions of central and south-central Kansas, gradually developing and moving/expanding into east-central and southeast Kansas through mid-late morning. The culprits will be strengthening 850-700mb warm/moist advection ahead of approaching shortwave energy. Strong to severe storms are possible given the combination of ample elevated buoyancy, strong effective deep layer shear, and steep mid-level lapse rates. Elevated supercells are once again possible, capable of golfball size hail or larger and locally heavy rainfall. A damaging wind threat may eventually develop as well if numerous storm-mergers causes activity to grow upscale into bowing segments. If this morning's thunderstorms do not scour out the airmass too bad, a strongly unstable warm sector should develop for surface- based thunderstorms after about 3-4 PM, generally along and east of the Flint Hills corridor of southeast Kansas, as the Pacific cold front approaches from the west. Strong deep layer shear/instability combination should support supercells or supercell structures embedded within QLCS segments, capable of golfball size hail or larger and damaging winds. Additionally, thinking a tornado or two is possible, given ample low-level shear, low-level instability, and relatively low cloud bases as progged by the RAP, NAM, GFS. In fact, if the RAP forecast soundings verify, large clockwise turning hodographs would support the potential for a strong tornado. Once again though, the afternoon severe threat is contingent on this morning's storms not scouring out the airmass. Stay tuned. .LONG TERM...(Wednesday through Sunday) Issued at 243 AM CDT Mon May 4 2020 Our next chance of showers/thunderstorms will arrive late Wednesday night through Thursday night, as shortwave energy approaches from the northwest. Despite impressive deep layer shear owing to the northwest flow aloft, instability looks to be rather meager, so severe weather appears unlikely at this time. An overall cooling trend is expected Thursday through at least early to mid next week, as an unseasonably deep eastern CONUS upper trough develops and maintains itself for several days. This will support seasonably cool to below normal temperatures across the region, with daytime highs mostly in the 60s and overnight lows in the 40s. However, the cooler GFS would support some daytime highs in the 50s and 30s-40s for overnight lows. At this time, we are not expecting freezing temperatures. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1142 PM CDT Sun May 3 2020 Main concerns: TSRA potential tonight through tomorrow morning, MVFR/IFR cigs tonight through tomorrow afternoon, winds switch to northerly flow tomorrow. Another round of scattered to numerous severe thunderstorms will be possible tonight into early tomorrow morning. While there remains some uncertainty on coverage confidence has increased in storm development. Severe hail, potentially significant (2+inches), and strong winds will be the main concern nearly area wide. Have included VCTS at all sites. High confidence in MVFR/IFR cigs developing late tonight through tomorrow afternoon as appreciable moisture advects into the area. There is additional chances for SHRA/TSRA tomorrow afternoon across southeast KS along a cold front. Winds will flip to northerly from west to east throughout the daytime hours tomorrow. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 51 74 50 / 40 10 0 0 Hutchinson 69 49 73 48 / 50 0 0 0 Newton 68 49 72 49 / 70 10 0 0 ElDorado 72 50 73 49 / 60 10 0 0 Winfield-KWLD 80 51 74 49 / 30 10 0 0 Russell 66 45 74 45 / 50 0 0 0 Great Bend 70 46 74 46 / 50 0 0 0 Salina 65 47 73 47 / 80 10 0 0 McPherson 67 48 72 47 / 60 0 0 0 Coffeyville 78 53 72 49 / 60 40 0 0 Chanute 71 51 71 48 / 80 40 0 0 Iola 70 51 71 48 / 80 40 0 0 Parsons-KPPF 75 52 71 49 / 60 40 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...KMB
Hazardous weather outlook, May 4, 3:23 AM CDT, 3 hours 1 minute before
Hazardous Weather Outlook National Weather Service Wichita KS 323 AM CDT Mon May 4 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-050830- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 323 AM CDT Mon May 4 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms are possible this morning across portions of central, south-central, and southeast Kansas, especially along and northeast of a line extending from roughly Great Bend to Wichita to Winfield. The strongest activity will be capable of golfball size hail or larger, 60 to 70 mph winds, and locally heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms are possible again this afternoon through early evening, generally along and east of a line extending from Eureka to Moline to Sedan between about 3 and 7 PM. There remains some uncertainty on whether thunderstorms will even form, especially if this morning's thunderstorms are fairly widespread. However, if thunderstorms are able to develop, the strongest activity will be capable of golfball size hail or larger, 60 to 70 mph winds, and locally heavy rainfall. Additionally, the environment could support a few tornadoes...stay tuned. There is a chance for showers and thunderstorms late Wednesday night through Thursday night. The risk for severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this morning, roughly along and northeast of a line extending from Great Bend to Wichita to Winfield, and again between about 3 and 7 PM along and east of a line extending from Eureka to Moline to Sedan. All reports of severe weather are greatly appreciated...thank you. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, May 4, 5:53 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
553 AM CDT Mon May 4 2020
KSZ032-047-041130-
Russell KS-Barton KS-
553 AM CDT Mon May 4 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Russell County in central Kansas...
Northern Barton County in central Kansas...
* Until 630 AM CDT.
* At 550 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Galatia, or 7 miles northeast
of Otis...moving east-northeast at 50 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Hoisington, Olmitz, Milberger, Galatia, Susank and Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3880 9849 3856 9848 3850 9903 3870 9903
3870 9904
TIME...MOT...LOC 1052Z 257DEG 46KT 3858 9894
DARMOFALSpecial weather statement, May 4, 6:06 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
606 AM CDT Mon May 4 2020
KSZ032-041130-
Russell KS-
606 AM CDT Mon May 4 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Russell County in central Kansas...
* Until 630 AM CDT.
* At 604 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles northwest of Milberger, or 7
miles south of Walker...moving east at 45 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Russell, Lucas, Gorham, Dorrance, Milberger, Bunker Hill, Wilson
State Park, Wilson Lake and Russell Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3899 9904 3908 9848 3878 9849 3870 9901
3870 9904
TIME...MOT...LOC 1105Z 254DEG 36KT 3877 9903
DARMOFALThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 5:53 AM CDT | Special Weather Statement | ICT | Barton | 37 min |
| May 4, 6:06 AM CDT | Special Weather Statement | ICT | Russell | 24 min |
| May 4, 6:25 AM CDT | Special Weather Statement | ICT | Saline | 20 min |
| May 4, 6:52 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 53 min |
| May 4, 6:54 AM CDT | Special Weather Statement | ICT | Chase | 36 min |
| May 4, 7:17 AM CDT | Special Weather Statement | ICT | Saline | 28 min |
| May 4, 7:30 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 30 min |
| May 4, 7:43 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 32 min |
| May 4, 8:36 AM CDT | Special Weather Statement | ICT | Saline | 24 min |
| May 4, 8:42 AM CDT | Special Weather Statement | ICT | Allen | 63 min |
| May 4, 8:52 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 53 min |
| May 4, 9:26 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson | 48 min |
| May 4, 9:44 AM CDT | Special Weather Statement | ICT | Chase | 61 min |
| May 4, 10:01 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 30 min |
| May 4, 4:27 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 17 min |
| May 4, 5:21 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 12 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.